Jump to content
CrazyBoards.org

Recommended Posts

I take a lot of medications.  I know a lot of us do.  But I'd like to get the collective wisdom of people here on some changes I've been considering.

About two and a half months ago, I started seeming depressed.  It registered as moderate depression on the beck depression inventory.  Prior to that, I'd been having sleep issues (for close to a year--it was/is bad).  My main medications were depakoteER at 1000mg and Fanapt at 10mg.  

My therapist thought that perhaps the depakote was stabilizing me too low.  My pdoc agreed that that was possible.  I'd had luck with lamictal before, so we decided we'd start the switch.  Since depakote doubles your level of lamictal (essentially), I started with 12.5mg of lamictal and 750mg of depakote. 

Then I had an episode of paranoia.  It was bad.  Brief, but bad.  I self-medicated with 10mg of zyprexa and 1mg of klonopin because those were what I had access to and I hoped my pdoc wouldn't mind.  I called her the next morning (it was a Sunday when the paranoia hit) and she said to stick with it until my appointment that Wednesday.  On Wednesday, we decided to just increase lamictal to 25mg and keep the depakote as is.  Also, since the zyprexa and klonopin combo had proven helpful, we stuck with 10mg of zyprexa and 1mg of ativan (because past use of klonopin had resulted in excessive drowsiness).

Now, a bit later, I'm starting 75mg of lamictal and 500mg of depakote tomorrow.  I feel pretty good, to be honest.  I haven't had any paranoia since that one bit.  My BDI score no longer registers as moderate depression.  It still registers as really low mild, but that's better.  My pdoc was quite happy. 

It does make me wonder, though, about all the miscellaneous medications I take.  The prazosin I have to keep because it eliminates nightmares at 3mg (it severely reduced them at 2mg).  But propranolol was started because I had a tremor on lithium, which I've been off for some while now.  It seems like that could go.  And I tried going off gabapentin previously and the only reason it didn't work was because of an increase in nightmares...so maybe the prazosin can be enough? 

that would eventually (assuming I end up off depakote completely) be:

lamictal

ativan

zyprexa

fanapt

prazosin

cabergoline

synthroid

Any thoughts on the possibility of dropping gabapentin and propranolol?  Does it seem logical?  Or am I just in the don't like taking a lot of medication world? 

Link to comment
Share on other sites

26 minutes ago, dancesintherain said:

I take a lot of medications.  I know a lot of us do.  But I'd like to get the collective wisdom of people here on some changes I've been considering.

About two and a half months ago, I started seeming depressed.  It registered as moderate depression on the beck depression inventory.  Prior to that, I'd been having sleep issues (for close to a year--it was/is bad).  My main medications were depakoteER at 1000mg and Fanapt at 10mg.  

My therapist thought that perhaps the depakote was stabilizing me too low.  My pdoc agreed that that was possible.  I'd had luck with lamictal before, so we decided we'd start the switch.  Since depakote doubles your level of lamictal (essentially), I started with 12.5mg of lamictal and 750mg of depakote. 

Then I had an episode of paranoia.  It was bad.  Brief, but bad.  I self-medicated with 10mg of zyprexa and 1mg of klonopin because those were what I had access to and I hoped my pdoc wouldn't mind.  I called her the next morning (it was a Sunday when the paranoia hit) and she said to stick with it until my appointment that Wednesday.  On Wednesday, we decided to just increase lamictal to 25mg and keep the depakote as is.  Also, since the zyprexa and klonopin combo had proven helpful, we stuck with 10mg of zyprexa and 1mg of ativan (because past use of klonopin had resulted in excessive drowsiness).

Now, a bit later, I'm starting 75mg of lamictal and 500mg of depakote tomorrow.  I feel pretty good, to be honest.  I haven't had any paranoia since that one bit.  My BDI score no longer registers as moderate depression.  It still registers as really low mild, but that's better.  My pdoc was quite happy. 

It does make me wonder, though, about all the miscellaneous medications I take.  The prazosin I have to keep because it eliminates nightmares at 3mg (it severely reduced them at 2mg).  But propranolol was started because I had a tremor on lithium, which I've been off for some while now.  It seems like that could go.  And I tried going off gabapentin previously and the only reason it didn't work was because of an increase in nightmares...so maybe the prazosin can be enough? 

that would eventually (assuming I end up off depakote completely) be:

lamictal

ativan

zyprexa

fanapt

prazosin

cabergoline

synthroid

Any thoughts on the possibility of dropping gabapentin and propranolol?  Does it seem logical?  Or am I just in the don't like taking a lot of medication world? 

I don’t think it’s a crazy idea especially if the inderal was only for tremor. But I would go one at a time slowly and after your lamictal gets situated because theoretically it could increase anxiety symptoms  

Link to comment
Share on other sites

  • 2 weeks later...

well she took a different approach than I thought she was going to take.  since mood and sleep are both good for now, she wants me to try coming off propranolol (first) and then gabapentin (if propranolol goes well).  I'll see her in 2 weeks and we'll decide whether to continue the depakote/lamictal change.  She is thinking that we'll want to, because the depakote is definitely at a subtherapeutic level.  But she didn't want to guarantee it. 

Link to comment
Share on other sites

23 hours ago, dancesintherain said:

well she took a different approach than I thought she was going to take.  since mood and sleep are both good for now, she wants me to try coming off propranolol (first) and then gabapentin (if propranolol goes well).  I'll see her in 2 weeks and we'll decide whether to continue the depakote/lamictal change.  She is thinking that we'll want to, because the depakote is definitely at a subtherapeutic level.  But she didn't want to guarantee it. 

That sounds like a perfectly logical plan to me.....

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...